How Weight Loss Changes the Effectiveness of IUDs

IUDs, or intra uterine devices, are the preferred method of birth control for many women. Fixed in place inside of the uterus, these devices are designed to release a steady stream of hormones for a sustained period of time, thereby blocking normal reproductive function. The IUD must be replaced periodically in order to continue to function properly.

As many women who have had IUDs can attest, these devices, and more specifically the hormones that they release into your body, may be responsible for altering a number of things about your daily life. They can contribute to mood changes and other behaviors, and most importantly for some people, may lead to weight gain. Because the IUD that you have is specifically formulated for your body, any changes in weight that you experience, whether up or down, can lead to certain effects that must be remedied by a visit to the doctor.

1. Changes in Hormone Delivery

IUDs are designed to deliver hormones to your body dependent upon your weight. As your weight changes the quantity of the hormones that you’ll produce will change as well. This can lead to dramatic fluctuations in your body chemistry, although it’s not typical to notice large changes unless the weight loss or gain is significant in relation to your total body mass. However, more importantly for many people is the fact that even slight disturbances to your body chemistry can result in a loss of effectiveness of the device.

2. Loss of Effectiveness

IUDs are carefully balanced to deliver hormones that cancel out your normal reproductive functions. If your weight changes, the balance of hormones will be off as well. A a result, the IUD will be potentially less effective than it was otherwise at preventing you from becoming pregnant. Therefore, if you have any change in your weight that remains sustained, it’s a good idea to check in with a doctor. You may be advised to use alternate forms of birth control in the meantime, or you might need to remove your IUD and have it replaced with another one that will deliver a new mixture of hormones to your body that will better be able to balance out your system.

3. Change in Mood

As the hormone levels change in your body as a result of the IUD’s hormone delivery, it’s not uncommon for your mood and behaviors to fluctuate as well. This can be significant or minor, and many people will not experience it at all. Truly, this symptom of a change in mood while on an IUD is very difficult to pinpoint, as it is seemingly random and very different for every person who experiences it.

Ask your doctor for more information about IUDs and whether they are an appropriate choice of birth control methods for you and your partner. IUDs are not effective at preventing the transmission of STDs.

Share.

About Author

Posts By Sequoia